Hail, Sioux
- When
- July 2, 5:01 PM MST to 5:04 PM MST
- Where
- Sioux County, 9 mi NE of Harrison
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.782, -103.755
Quarter to half dollar size hail was observed northeast of Harrison.
Thunderstorms produced large hail and strong winds across portions of western Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms produced large hail and strong winds across portions of western Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 2, 2:37 PM MST, 2 hours 24 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 337 PM MDT Sun Jul 2 2017 .SHORT TERM...(This evening through Tuesday night) Issued at 335 PM MDT Sun Jul 2 2017 Current KCYS radar loop shows thunderstorms developing near the Pine Ridge from north of Lusk southeast towards Alliance Nebraska this afternoon. A stalled frontal boundary, which stretches from far eastern Wyoming into central Nebraska, is responsible for this activity so far where the ample moisture is located. Generally, these thunderstorms have been weak and lacking in structure. However, a weak disturbance aloft is forecast to push into eastern Wyoming this evening, and may enhance convection across the eastern Plains into tonight along with 0-6km shear. Models have been trending slower with the disturbance today, which makes sense given its current location based on watervapor imagery. Combined with high cirrus clouds moving into the area, this may limit thunderstorms from becoming strong to severe across western Nebraska. The best chance for strong to locally severe thunderstorms will be east of a line from Chadron to Sidney Nebraska. Models indicate the upper level disturbance stalling over the Dakotas and central Nebraska on Monday, and moving slowly eastward on Tuesday. Can not rule out some showers and thunderstorms east of Interstate 25 during the afternoon and evening hours. However, no strong or severe thunderstorms are expected at this time. Most of the area will be dry outside of the mountains. High temperatures will be similar compared to today with afternoon readings in the 80's to low 90's, with western Nebraska likely a few degrees cooler due to the location of the disturbance. Tuesday will be similar to Monday, but a few degrees warmer as the strong upper level high begins to develop to the southwest. Model soundings do indicate the potential for a few thunder-showers to develop along the Laramie Range and move eastward towards western Nebraska before dissipating in the afternoon. Added 15 to 20 percent POP since most models show a surface convergence boundary near the I-25 corridor Tuesday afternoon. Any activity on Tuesday should not be intense due to warmer air aloft. .LONG TERM...Wednesday through Saturday A strong upper-level ridge centered over the 4 Corners region will promote a very warm, and generally dry period of weather thru most of next week. The models are in good agreement w/ H7 temps ranging from +14 to +18 deg C. This, combined w/ strong subsidence beneath the ridge should yield widespread highs in the 90s, perhaps closer to 100 F over the lower elevations from east central Wyoming, into the western Nebraska Panhandle. Consensus MOS guidance appears too low in this pattern, so will favor a high temperature forecast 3-5 degrees warmer than national blended models suggest. Precipitation chances should remain fairly low outside of the mountains for much of the period. However, better chances for more widespread showers and storms may arrive by Fri and/or Sat as ridging aloft begins to flatten somewhat. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1212 PM MDT Sun Jul 2 2017 VFR prevails. Isolated showers and thunderstorms are possible late this afternoon through early evening, but overall coverage appears too limited to say w/confidence which terminals will have the best chance of experiencing convection. That said, VCTS wording was not included w/ this TAF issuance. Thunderstorms may be accompanied by brief MVFR conditions, small hail and gusty/erratic surface winds. && .FIRE WEATHER... Issued at 236 PM MDT Sun Jul 2 2017 Fire Weather concerns will be low through the middle of the week, primarily due to relatively light winds across the area. Relative humidities will be lowest across southeast Wyoming with daytime minimums between 10 to 15 percent, mainly along and west of Interstate 25. A slight chance of thunderstorms is expected each afternoon, with the best potential this afternoon and into this evening east of the Laramie Range. Very warm temperatures with low chances of precipitation are expected for late this week as a strong high pressure builds over the area. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...TJT LONG TERM...CLH AVIATION...CLH FIRE WEATHER...TJT
Hazardous Weather Outlook National Weather Service Cheyenne WY 404 AM MDT Sun Jul 2 2017 WYZ101>119-031200- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 404 AM MDT Sun Jul 2 2017 This hazardous weather outlook is for southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated thunderstorms will be possible across the southeast Wyoming mountains and eastern plains late this afternoon and early this evening. Gusty winds may accompany the stronger storms. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A few non-severe afternoon thunderstorms will be possible again Monday across the southeast Wyoming mountains and along the Cheyenne Ridge. .Spotter information statement... Spotter activation will not be required at this time. NEZ002-003-019>021-054-055-095-096-031200- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux- 404 AM MDT Sun Jul 2 2017 This hazardous weather outlook is for the western Nebraska Panhandle. .DAY ONE...TODAY AND TONIGHT Isolated thunderstorms will be possible across the western Nebraska Panhandle late this afternoon and this evening. A few thunderstorms may become strong to severe containing large hail and damaging winds. Areas from Chadron to Sidney will be best positioned to see these stronger storms. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A few non-severe afternoon thunderstorms will be possible again Monday across the central and southern Nebraska Panhandle. .Spotter information statement... Spotter activation may be necessary later this afternoon and evening for the western Nebraska Panhandle.
Special Weather Statement National Weather Service Cheyenne WY 522 PM MDT SUN JUL 2 2017 NEZ055-030000- Cheyenne NE- 522 PM MDT SUN JUL 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE COUNTY UNTIL 600 PM MDT... At 521 PM MDT, Doppler radar was tracking a strong thunderstorm near Gurley, or 14 miles northeast of Sidney, moving southeast at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lodgepole. LAT...LON 4132 10294 4137 10287 4132 10261 4113 10261 TIME...MOT...LOC 2321Z 298DEG 14KT 4133 10286 Emanuel
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
523 PM MDT SUN JUL 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM NON-TSTM WND GST 15 E SINCLAIR 41.78N 106.83W
07/02/2017 M60 MPH CARBON WY DEPT OF HIGHWAYS
WALCOTT JUNCTION.
&&
MJAMSKIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
527 PM MDT SUN JUL 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 25 NE LUSK 43.02N 104.10W
07/02/2017 E1.50 INCH NIOBRARA WY TRAINED SPOTTER
QUARTER TO PING PONG BALL SIZE HAILSTONES.
&&
MJAMSKIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
542 PM MDT SUN JUL 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL DALTON 41.41N 102.97W
07/02/2017 E0.50 INCH CHEYENNE NE TRAINED SPOTTER
&&
MJAMSKISpecial Weather Statement
National Weather Service Cheyenne WY
547 PM MDT SUN JUL 2 2017
NEZ055-030030-
Cheyenne NE-
547 PM MDT SUN JUL 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE COUNTY UNTIL 630
PM MDT...
At 547 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sunol to 7 miles north of Potter. Movement
was southeast at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Sidney, Lodgepole, Colton, Sunol, Brownson and Sidney Airport.
This includes Interstate 80 in Nebraska between mile markers 41 and
76.
LAT...LON 4100 10263 4118 10329 4138 10334 4126 10269
4106 10260
TIME...MOT...LOC 2347Z 334DEG 10KT 4122 10275 4133 10328
EmanuelSpecial Weather Statement National Weather Service Cheyenne WY 551 PM MDT SUN JUL 2 2017 NEZ095-030030- North Sioux NE- 551 PM MDT SUN JUL 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SIOUX COUNTY UNTIL 630 PM MDT... At 550 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Harrison, or 30 miles east of Lusk, moving southeast at 25 mph. Nickel size hail will be possible with this storm. This storm will remain over mainly rural areas of northern Sioux County. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4282 10395 4290 10383 4277 10354 4262 10366 TIME...MOT...LOC 2350Z 306DEG 22KT 4280 10386 Emanuel
The Rapid City radar (KUDX), 167 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter to half dollar size hail was observed northeast of Harrison.
Nickel to quarter size hail was observed north of Sidney.
The wind sensor at the Alliance Airport measured a peak gust of 61 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702676, 702677, 702678.